64 Katsina Students Hospitalised After Bilharzia Drug Reactions

No fewer than 64 students of Government Science Secondary School, Batagarawa, Katsina State, have been hospitalised after developing adverse reactions following the administration of drugs during a Bilharzia treatment and prevention exercise.

ADVERTISEMENT
Zoom Ad
ADVERTISEMENT
Zoom Ad

The affected students were taken to Ahmadi Rimi General Hospital and Turai Yar’Adua Maternal and Child Hospital, Katsina, after reportedly experiencing symptoms including vomiting, abdominal discomfort and dizziness.

The incident sparked panic among parents and members of the school community, with some students reportedly arriving at the hospital unconscious.

Advertisement

The Medical Director of Ahmadi Rimi General Hospital, Dr Auwal Sani, confirmed that some of the students were brought to the facility unconscious but said they were responding positively to treatment.
Sani explained that the students’ heights were measured before the drugs were administered to determine the appropriate dosage.
Two of the affected students, Abubakar Muhammad and Hassan Muhammad, said the number of tablets given to students varied according to their height, with some receiving three tablets, others two, and some one tablet.

A parent, Ma’aruf Sani, who visited his children at the hospital, said they had fully recovered from the reactions.
The Katsina State Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, also confirmed the incident, saying all the affected students had recovered and arrangements were being made for their return to school.
“The affected students have fully recovered, and we are making arrangements for their return to school,” Jibia said.
The commissioner said the drug administration exercise was conducted by the Primary Health Care Authorities in collaboration with the Batagarawa Local Government Area.

He assured parents and residents that there was no cause for alarm, adding that the state government would investigate the incident to determine what went wrong.

Jibia further disclosed that the affected students were being provided with food before their return to school.

The exact cause of the adverse reactions has yet to be established.

However, health officials routinely conduct preventive treatment programmes in communities affected by Bilharzia, also known as schistosomiasis, to help reduce the spread of the disease.

Keep Up to Date with the Most Important News

By pressing the Subscribe button, you confirm that you have read and are agreeing to our Privacy Policy and Terms of Use
Advertisement